Issn  2249-7579
e Issn  2249-7579
Publisher JOURNAL OF PHARMACEUTICAL BIOLOGY

STEVENS JOHNSON SYNDROME AFTER CRANIAL–THORACIC RADIOTHERAPY AND PHENYTOIN TREATMENT – A FATAL CASE REPORT

Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.

A 35 year old female patient with cervical-spinal cord intramedullary-astrocytoma, post laminectomy developed Stevens Johnson syndrome (SJS) while on phenytoin therapy and undergoing palliative irradiation at cranio-thoracic level. Twenty days after the radiation therapy, the rashes spread over trunk, abdomen, face within the radiation field and then generalized all over body. It was associated with pain and sloughing in the mucous lining of the mouth. There is a documented association between phenytoin administration with concurrent cranial radiation therapy and development of SJS. Here, we present an elaborative fatal case report of Steven Johnson Syndrome on cranio- thoracic radiation therapy while phenytoin is administered concomitantly. A prospective study of levetiracetam verses phenytoin for seizure prevention revealed levetiracetam improved long term outcome. Hence, levetiracetam appears to be an alternative to phenytoin for seizure prophylaxis for patients while undergoing radiation therapy, especially cranial irradiation.

4 , 3 , 2014

128 - 130